Reactive hypoglycaemia with seizure following intraduodenal glucose infusion in a patient with type 2 diabetes
- 194 Downloads
It was appreciated some 60 years ago that reactive hypoglycaemia may be an ‘early’ manifestation of type 2 diabetes . Postprandial reactive hypoglycaemia is, however, thought to occur rarely in type 2 diabetes; moreover, perhaps only 5 % of those affected exhibit symptoms. Gastric emptying, which exhibits a wide variability (≈1–4 kcal/min) in health, that is even greater in type 2 diabetes is now recognized to be a major determinant of the postprandial glycaemic response, particularly the initial rise in blood glucose . Markedly accelerated gastric emptying of carbohydrate (≈40–100 kcal/min), in the context of altered gastrointestinal anatomy (e.g. Roux-en-Y gastric bypass or RYGB), may cause hypoglycaemia, associated with hyperinsulinaemia, possibly secondary to increased secretion of the incretin hormones (glucose-dependent insulinotropic polypeptide, or GIP, and glucagon-like peptide-1, or GLP-1). In type 2 diabetes, the insulinotropic capacity of GIP is usually...
KeywordsGlucagon Gastric Emptying Reactive Hypoglycaemia Intraduodenal Infusion Frequent Blood Glucose Monitoring
National Health and Medical Research Council (NHMRC), Australia, Grant. KLJ is supported by a NHMRC Senior Career Development Award (NHMRC ID: 627011).
All authors contributed significantly to the preparation of this paper and approved the final version. MH is the guarantor of this work.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
The study on which this case report is based was approved by the Research Ethics Committee of Royal Adelaide Hospital and the participant provided his consent in writing.
Human and animal rights
All procedures followed were in accordance with the ethical standards of the responsible committee on the human experimentation (institutional and national) and with the Helsinki Declaration of 1975, as revised in 2008.
Informed consent was obtained from the patient for being included in the study and this case report.